Alabama, 2020

Tornado and Damaging Wind in Alabama, February 12 to 13, 2020

February 12 to 13, 2020 · NWS BMX · 2 events in 2 counties and zones

A deepening surface low tracked north of Alabama during the overnight hours of February 12th. A trailing cold front triggered of line of strong to severe storms across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A deepening surface low tracked north of Alabama during the overnight hours of February 12th. A trailing cold front triggered of line of strong to severe storms across central Alabama. Storm-relative helicity values near 300 m2/s2 over east Alabama helped initiate a weak tornado over Tallapoosa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 12, 12:59 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 12, 12:59 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1259 PM CST Wed Feb 12 2020

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1256 PM CST Wed Feb 12 2020/

Through Tomorrow.

Latest obs are beginning to show indications of surface cyclogenesis
over the ArkLaMiss early this afternoon with northerly winds over
Arkansas and southeasterly winds nearby over western Mississippi.
The warm front has lifted north of Central AL, placing the area
within the warm sector ahead of the frontal system developing to our
west. This is evident by surface temps already in the upper 70s
across our south. Winds may become gusty enough to take down a few
trees in saturated soils across the area this afternoon as the
pressure gradient strengthens.

The surface low lifts northeastward into the TN Valley later today.
I continued to maintain the same risks for severe weather tonight
through Thursday morning across all of Central AL in association
with the cold frontal passage, although the start/threat timing was
moved forward by 2 hours based on latest hi-res guidance. Dry 800-
500mb air shown on forecast soundings has allowed for clearing in
the clouds across south Alabama and has stunted shower activity.
This may allow for a bit more destabilization than anticipated
across the south if surface temps rise a few degrees higher than
expected. Nonetheless, areas across the north and west, which will
experience the more favorable dynamics this evening, remain under
thick cloud cover with temps in the 50/60s. Warm air aloft with weak
lapse rates continues to limit overall positive buoyancy for this
event, but guidance continues to show enough marginal instability
developing within a favorable wind shear environment to support
the potential for severe storms along the front.

In a normal scenario, the progressive nature of this system would
not warrant much concern for flash flooding. However, forecasted
rainfall amounts of 1 to 2 inches over the next 24 hours across the
northern half of the forecast area will be enough to produce
localized flooding issues over areas that have already seen up to 6
inches of rainfall since Monday. Therefore, a Flash Flood Watch is
in effect from 4PM this afternoon through 6AM Thursday, and we urge
folks to never drive through flooded roadways. The front will exit
the area by mid morning Thursday and likewise the severe threat will
end across the southeast. A few post-frontal showers and clouds may
linger across the south as the low-level trough axis moves over
the state, but conditions will greatly improve by tomorrow
afternoon with highs in the low 50s northwest to upper 60s
southeast.

86

.LONG TERM...
/Updated at 0325 AM CST Wed Feb 12 2020/

Thursday night through Friday.

Frontal passage will continue across much of the Southeast on
Thursday night, with only a few lingering areas of overrunning light
rain possible across the far southeast Thu evening. A much
cooler/drier airmass will build across Central Alabama Thu night
with northerly flow streaming from a stout high pressure centering
near the mid Mississippi River Valley by Friday morning. Thus, a
cold Fri morning is expected - with lows in the 20s/30s just before
sunrise. With sub-freezing temperatures forecast, any lingering
water on sheltered roadways across the north could freeze overnight.
Motorists should exercise caution until temperatures rebound later
in the morning. Highs Fri afternoon are forecast in the 40s/50s
amidst the stable Canadian airmass with an amplified trough now
passing overhead and to our east.

Saturday through Tuesday.

Zonal split-flow aloft will characterize much of the region by
Saturday with a low-level subtropical ridge trying to develop across
the Gulf. With time, flow trajectories across the western Gulf could
permit some light isentropic rain across the area by Sunday, though
this notion still varies amongst guidance. Have kept PoPs
conservative for now, especially as QPF would likely remain on the
lighter side anyway. By early next week the upper-level pattern is
expected to become more amplified as a positively tilted longwave
trough moves across the Rockies and into the Plains. This would
likely foster cyclogenesis to our northwest as the Deep South/Gulf
Coast experiences warm/moist advection and height rises.

An axis of low-level confluent flow is expected to develop
between the trough and ridge and generally collocate with a
surface front - somewhere from the Southern Plains northeastward
into the Ohio Valley. This will be the primary focus for
rain/thunderstorm activity for Mon/Tue, but guidance remains wet
overall amidst our saturating airmass. At some point this low
pressure system would need to eject northeastward and drag the
cold front into the Southeast, though persistent southwesterly
flow aloft does not favor a lot of southeastward movement of the
front. Due to uncertainties with timing/spatial extent of these
features, PoPs were truncated through the long-term to <55% (below
'likely'). Slight chance thunderstorm mentioning was included
Mon/Tue as forecast temperatures would suggest at least non-zero
values of MUCAPE, though no severe weather is expected at this
time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Low ceilings present across the area this morning with isolated
light showers found across northern Alabama. A touch of dry mid
level air will work northward through southerly flow this afternoon
with ceilings briefly improving into VFR at all terminals. A
developing surface low tracks over northern Mississippi this
afternoon with gusty southerly winds possible due to the
strengthening pressure gradient across the area. After sunset, a
cold front will move across Central AL during the overnight hours
producing widespread rain with a chance for thunder at all sites.
PROB30 for TSRA as early as 03Z at our northern sites and 07Z at our
southern sites as the front passes through the area. A few post
frontal showers may linger behind the front, but overall aviation
conditions will begin improving towards the end of this period.

86

&&

.FIRE WEATHER...

Periods of rain will continue through at least midday on Thursday,
with additional rainfall of at least ~1-1.5" across Central
Alabama. A strong cold front moves through the area thereafter
which will help promote cooler and drier weather through at least
Saturday. Minimum relative humidity values should remain above 30%
Friday and Saturday afternoons before better moisture begins to
return Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  56  28  47  26 / 100  40   0   0   0
Anniston    56  59  31  49  27 /  90  60   0   0   0
Birmingham  52  57  30  48  29 / 100  40   0   0   0
Tuscaloosa  51  55  30  50  28 / 100  20   0   0   0
Calera      53  57  31  49  28 / 100  40   0   0   0
Auburn      61  64  36  53  30 /  90  90  10   0   0
Montgomery  60  64  36  56  30 / 100  80  10   0   0
Troy        63  67  39  56  31 /  90  90  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch from 4 PM CST this afternoon through late
tonight for the following counties: Bibb...Blount...Calhoun...
Cherokee...Chilton...Clay...Cleburne...Coosa...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Marion...Perry...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 12, 3:41 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
341 AM CST Wed Feb 12 2020

ALZ011>015-017>050-131245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
341 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible from 8 PM this evening
and will persist overnight. Damaging winds up to 60 mph and a brief
tornado are the primary threats.

Periods of heavy rainfall are possible through tonight. Recent heavy
rainfall has produced saturated soil conditions, and any additional
rainfall could result in flash flooding.

Many area rivers are in or expected to rise above flood stage.
Please see the latest river statements for specific details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms could linger into early Thursday
morning across southeast portions of Central Alabama. Damaging winds
up to 60 mph and a brief tornado are the primary threats.

Many rivers will continue to rise over the next few days. Many have
reached flood stage or will reach flood stage. Please see the latest
river statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed this afternoon into Thursday morning.

In the hours before

Special weather statement, Feb 12, 4:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CST Wed Feb 12 2020

ALZ011-012-122345-
Marion AL-Lamar AL-
438 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 545 PM CST...

At 438 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near New Salem to near
Aberdeen. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews, Bear Creek, Twin and Tucker.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3432 8817 3430 8763 3391 8764 3392 8795
      3379 8795 3380 8824
TIME...MOT...LOC 2238Z 247DEG 46KT 3439 8823 3413 8837 3390 8856

17/KLAWS

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
February 12, 5:30 PM CST
Where
Lamar County, Sulligent
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.900, -88.130

Several trees uprooted and power lines downed in the city of Sulligent.

Tornado, Tallapoosa

When
February 13, 4:12 AM CST to 4:15 AM CST
Where
Tallapoosa County, 3.72 mi S of Hackneyville to 3.71 mi WSW of Cowpens
Rating
EF1
Path length
2.1 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.016, -85.917

National Weather Service meteorologists surveyed damage in northwest Tallapoosa County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado began northeast of Alexander City along Campground Road where some tree damage was initially observed. The tornado tracked eastward where it increased in intensity and width. The worst damage occurred along Town Creek Road where the road bends northward along Hillabee Creek. In that area, many trees were snapped or uprooted. There were just a few structures within the path of the tornado. One home had minor shingle loss and failure of a window frame, along with damage to outbuildings. One home had damage to a window from flying debris. One home had a bit more in the way of shingle loss and shifting of the ridge vent, shifting of porch columns (likely due to uplift of the porch overhang), and a window blown out of a truck. Due to the number of uprooted trees (the most notable damage indicator in this case), this tornado was assigned a low-end EF1 intensity. The tornado then crossed Hillabee Creek in a weakening state and dissipated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878436, 878437.